Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

The complex bordism of groups with periodic cohomology


Authors: Anthony Bahri, Martin Bendersky, Donald M. Davis and Peter B. Gilkey
Journal: Trans. Amer. Math. Soc. 316 (1989), 673-687
MSC: Primary 55N22
DOI: https://doi.org/10.1090/S0002-9947-1989-0942423-8
MathSciNet review: 942423
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Is is proved that if $ BG$ is the classifying space of a group $ G$ with periodic cohomology, then the complex bordism groups $ M{U_{\ast}}(BG)$ are obtained from the connective $ K$-theory groups $ k{u_{\ast}}(BG)$ by just tensoring up with the generators of $ M{U_{\ast}}$ as a polynomial algebra over $ k{u_{\ast}}$. The explicit abelian group structure is also given. The bulk of the work is the verification when $ G$ is a generalized quaternionic group.


References [Enhancements On Off] (What's this?)

  • [Ad] J. F. Adams, Lectures on generalized cohomology, Lecture Notes in Math., vol. 99, Springer-Verlag, Berlin, 1969, pp. 1-138. MR 0251716 (40:4943)
  • [At] M. F. Atiyah, $ K$-theory, Benjamin, 1964. MR 0224083 (36:7130)
  • [BD] M. Bendersky and D. M. Davis, On the complex bordism of classifying spaces, Algebraic Topology, Proceedings Arcata 1986, Lecture Notes in Math., Vol. 1370, Springer-Verlag, pp. 53-56. MR 1000366 (90j:55011)
  • [BP] E. H. Brown and F. P. Peterson, A spectrum whose $ {{\mathbf{Z}}_p}$-cohomology is the algebra of reduced pth powers, Topology 5 (1966), 149-154. MR 0192494 (33:719)
  • [CE] H. Cartan and S. Eilenberg, Homological algebra, Princeton Univ. Press, 1956. MR 0077480 (17:1040e)
  • [C] F. R. Cohen, Splitting certain suspensions via self-maps, Illinois J. Math. 20 (1975), 336-347. MR 0405412 (53:9205)
  • [CF1] P. E. Conner and E. E. Floyd, Periodic maps which preserve a complex structure, Bull. Amer. Math. Soc. 70 (1964), 574-579. MR 0164356 (29:1653)
  • [CF2] -, The relation of cobordism to $ K$-theories, Lecture Notes in Math., vol. 28, Springer-Verlag, Berlin, 1966.
  • [CS] P. E. Conner and L. Smith, On the complex bordism of finite complexes, Publ. Math. IHES 376 (1969), 117-221. MR 0267571 (42:2473)
  • [D] D. M. Davis, The $ BP$-coaction for projective spaces, Canad. J. Math. 30 (1978), 45-53. MR 0478151 (57:17640)
  • [FS] K. Fujii and M. Sugawara, The additive structure of $ \tilde K({S^{4n + 3}}/Q)$, Hiroshima Math. J. 13 (1983), 507-521. MR 725962 (86m:55007)
  • [G] P. Gilkey, The eta invariant and equivariant unitary bordism for spherical space form groups, Compositio Math. 65 (1988), 33-50. MR 930146 (89g:58193)
  • [Ha] S. Hashimoto, On the connective $ K$-homology groups of the classifying spaces $ B{\mathbf{Z}}/{p^r}$, Publ. Res. Inst. Math. Sci. 19 (1983), 765-771. MR 716975 (84m:55006)
  • [Hu] D. Husemoller, Fiber bundles, Springer-Verlag, 1975. MR 0370578 (51:6805)
  • [Jo] D. C. Johnson, A Stong-Hattori spectral sequence, Trans. Amer. Math. Soc. 179 (1973), 211-225. MR 0368040 (51:4282)
  • [KS] T. Kobayashi and M. Sugawara, Note on $ KO$-rings of lens spaces $ \bmod {2^r}$, Hiroshima Math J. 8 (1978), 85-90. MR 485765 (80e:55033)
  • [Mes] A. Mesnaoui, Unitary bordism of classifying spaces of quaternion groups (to appear). MR 1038729 (91g:55009)
  • [MP] S. A. Mitchell and S. B. Priddy, Symmetric product spectra and splittings of classifying spaces, Amer. J. Math. 106 (1984), 219-232. MR 729761 (86g:55009)
  • [Sw] R. G. Swan, Groups with periodic cohomology, Bull. Amer. Math. Soc. 65 (1959), 368-370. MR 0115175 (22:5977)
  • [Wo] J. A. Wolf, Spaces of constant curvature, McGraw-Hill, New York, 1967. MR 0217740 (36:829)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 55N22

Retrieve articles in all journals with MSC: 55N22


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1989-0942423-8
Keywords: Classifying spaces of finite groups, equivariant complex bordism, $ K$-theory, groups with periodic cohomology
Article copyright: © Copyright 1989 American Mathematical Society

American Mathematical Society